[Skip to Content]
[Skip to Content Landing]
Council on Drugs
September 21, 1964

Agranulocytosis Induced by Dipyrone, a Hazardous Antipyretic and Analgesic

Author Affiliations

Atlanta

From Emory University School of Medicine.

JAMA. 1964;189(12):938-941. doi:10.1001/jama.1964.03070120060014
Abstract

AN INCREASING NUMBER of reports of agranulocytosis associated with dipyrone are being received by the American Medical Association's Registry on Adverse Reactions. Between 1955 and 1959 only ten cases of leukopenia associated with this drug had been reported to the Registry from the United States, and none of these were in children. Since 1960, reports of 18 cases have been received, seven of them in children. Thirty-six percent of these patients have died. Since it is probable that many more cases of agranulocytosis occur than are reported to the Registry, these data are a cause for concern.

During the same period there has been a striking increase in the use of dipyrone. Much of the dipyrone used in this country is imported; domestic production and sales figures are not available, but US Tariff Commission figures show that imports increased from none in 1958, to 220 lb in 1959; 7,164 lb

First Page Preview View Large
First page PDF preview
First page PDF preview
×